Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Spokane, WA

July 12, 2006Kootenai County, Idaho; Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2006, 6:58 PM PDT for Kootenai County, Idaho; Spokane County, Washington. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 6:58 PM PDT (01:58 UTC)
Expired
Jul 12, 2006, 7:30 PM PDT
In force
32 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Kootenai County, ID, Spokane County, WA

The radar

The Spokane radar (KOTX), 39 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 130158
SVROTX
IDC055-WAC063-130230-
/O.NEW.KOTX.SV.W.0050.060713T0158Z-060713T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
658 PM PDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITY OF POST FALLS

* UNTIL 730 PM PDT

* AT 658 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CHATTAROY TO TRENTWOOD TO LIBERTY LAKE...OR ALONG A LINE
  EXTENDING FROM 14 MILES NORTH OF SPOKANE TO 10 MILES NORTHEAST OF
  SPOKANE TO 9 MILES SOUTHWEST OF POST FALLS...AND MOVING EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POST FALLS AND HAUSER BY 705 PM PDT

LAT...LON 4786 11690 4773 11694 4759 11704 4768 11733
      4775 11740 4784 11746 4791 11744 4797 11735
      4803 11723 4801 11711 4795 11698

$$

KJ
2 follow-up statements
000 
WWUS56 KOTX 130209
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PDT WED JUL 12 2006

IDC055-WAC063-130230-
/O.CON.KOTX.SV.W.0050.000000T0000Z-060713T0230Z/
KOOTENAI ID-SPOKANE WA-
709 PM PDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR NORTHEASTERN SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES...

AT 709 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF MILAN 
TO HAUSER TO STATE  LINE...OR ALONG A LINE EXTENDING FROM 16 MILES 
NORTHWEST OF RATHDRUM TO POST FALLS...MOVING EAST NORTHEAST AT 35 
MPH.

THE MOST DAMAGING WINDS ARE LIKELY TO AFFECT AREAS NEAR THE 
WASHINGTON IDAHO STATE LINE JUST WEST OF RATHDRUM...AS WELL AS AREAS 
FROM 5 TO 10 MILES NORTHWEST OF HAUSER. ADDITIONALLY...VERY HEAVY 
RAIN CAN BE EXPECTED WITH RAINFALL RATES GENERALLY AVERAGING ONE 
HALF INCH IN AN HOURS TIME. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHWESTERN KOOTENAI COUNTY AT 720 PM PDT

LAT...LON 4786 11690 4770 11698 4765 11716 4773 11732
      4778 11738 4783 11740 4790 11740 4797 11735
      4801 11725 4801 11711 4795 11698

$$

KJ
000 
WWUS56 KOTX 130235
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
734 PM PDT WED JUL 12 2006

IDC055-WAC063-130244-
/O.EXP.KOTX.SV.W.0050.000000T0000Z-060713T0230Z/
KOOTENAI ID-SPOKANE WA-
734 PM PDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPOKANE AND
NORTHWESTERN KOOTENAI COUNTIES EXPIRED AT 730 PM PDT...

THE SEVERE THUNDERSTORM WITH THE DAMAGING WINDS HAS MOVED NORTHEAST 
OF THIS PREVIOUSLY WARNED AREA. 

LAT...LON 4786 11690 4770 11698 4765 11716 4773 11732 4778 11738 
4783 11740 4790 11740 4797 11735 4801 11725 4801 11711 4795 11698

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:20 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 4:20 PM PDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT WED JUL 12 2006

.SYNOPSIS...HIGH PRESSURE WILL THEN BEGIN TO STRENGTHEN...RESULTING
IN DRY CONDITIONS AND WARMING TEMPERATUERS THROUGH THE WEEKEND.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...UPPER LEVEL TROUGH SWINGING THROUGH THE
INLAND NORTHWEST TODAY. SOME LIGHT SHOWERS HAVE FALLEN ACROSS THE
AREA...BUT HAVE NOT FOUND ANYMORE THAN A TRACE OF PRECIP AT THE
ASOS SITES. RADAR SHOWING SOME HEAVIER SHOWERS MOVING INTO THE
PALOUSE AND EAST CASCADES NOW...AND EXPECT SOME MEASURABLE RAIN OUT
OF THAT. WATER VAPOR IMAGERY IS SHOWING A DEFINITE BACKEDGE TO THE
PRECIP. EXPECT THIS TO BE THROUGH EASTERN WA BY 00-01Z. WITH
INCREASED SOUTHWEST TO WEST WINDS...THINK DECREASING CLOUDS IS A
GOOD BET BEHIND THE PRECIP. QUESTION IS IF THERE IS ENOUGH
INSTABILITY TO POP SOME AFTERNOON CONVECTION. SATELLITE IS SHOWING
SOME CU POPPING ACROSS THE NORTH CASCADES AND AN ISOLATED STRIKE
CANNOT BE RULED OUT. AFTER 06Z SHOWERS AND CLOUDS WILL DECREASE.
TEMPS WILL BE COOLER THAN LAST NIGHT BECAUSE OF THE COOLER AIR
MASS OVER US...BUT WITH WINDS STAYING UP...IT WILL KEEP TEMPS FROM
DROPPING TOO MUCH. THURSDAY THROUGH SATURDAY WE DRY OUT AND START
TO WARM UP. UPPER TROUGH REMAINS OFFSHORE WHILE THE FOUR CORNERS
HIGH REMAINS STRONG...EACH DAY BRINGING WARMER TEMPERATURES
FURTHER NORTH. HAVE REMOVED ANY MENTION OF SHOWERS EXCEPT FOR FRI
AFTERNOON AS A WAVE CLIPS THE US/CANADIAN BORDER AND GFS IS
SHOWING SOME MID LEVEL MOISTURE MOVING THROUGH. OTHERWISE
TEMPERATURES RISING EACH DAY...HAVE BUMPED UP TEMPS A BIT FRI AND
SAT...SO THAT BY SATURDAY WE ARE ONCE AGAIN ABOVE AVERAGE FOR THIS
TIME OF THE YEAR. /KOCH

SATURDAY NIGHT THROUGH WEDNESDAY...MODEL GUIDANCE REMAINS IN
RELATIVELY GOOD AGREEMENT THROUGH MONDAY. CONFIDENCE WANES SLIGHTLY
MONDAY NIGHT THROUGH WEDNESDAY...AS THERE ARE SOME TIMING DIFFERENCES
BETWEEN THE GFS/ECMWF/CANADIAN MODELS. GFS ALSO HAS HAD SOME
CONSISTENCY ISSUES IN THE PAST 2-3 RUNS. BUT A FEW OVERALL POINTS CAN
BE DRAWN OUT...AND I/M STILL FAVORING THE GFS WHICH IS THE SLOWER OF
THE THREE MODELS (MINUS 06Z RUN). THE OVERALL PATTERN SHOWS A TROF
OFF THE COAST...NUDGING EAST THROUGH THE PERIOD...AND A FLAT RIDGE
INLAND. MINOR DISTURBANCES COME INLAND FROM THE LOW THROUGH MONDAY...
BUT MOST OF THE SUBSTANTIAL ENERGY STAYS NORTH. KEPT SLIGHT CHANCE
FOR THUNDER IN THE SOUTHEAST PORTION OF THE CWA SUNDAY AND MONDAY...
DUE TO WEAK WAVES AND SOME MID-LEVEL MOISTURE. THE OFFSHORE TROF
CONTINUES TO NUDGE CLOSER TO THE COAST INTO WEDNESDAY...WITH
PROGRESSIVELY STRONGER SHORTWAVES TRYING TO SLIP OVER THE AREA (AS
OPPOSED TO NORTH OF THE AREA). THIS IS TRANSLATED TO SOME SLIGHT
CHANCE POPS IN THE MOUNTAINS TUESDAY AND WEDNESDAY. TEMPERATURES
REMAIN ABOVE AVERAGE THROUGH PERIOD AND THE COOL DOWN NOT LOOKING
AS QUICK...DUE TO SLOWER EAST PROGRESSION OF OFFSHORE TROF. /JCOTE

&&

.AVIATION...VFR CONDITIONS THROUGH 00Z THUR. COLD FRONT PUSHES EAST
THROUGH COLUMBIA BASIN TOWARD KGEG/KCOE CORRIDOR...WITH SCATTERED
SHOWERS AND SOME TSRA.  BEST RISK FOR SOME STORMS NORTH AND WEST OF
KPUW THROUGH 04Z.  WINDS BLUSTERY THROUGH 06Z.  DECREASING CLOUDS
OVERNIGHT. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  80  54  83  56  88 /  20   0   0   0   0   0
COEUR DALENE  56  79  51  82  54  86 /  20   0   0  10   0   0
PULLMAN        54  79  50  82  52  87 /  20   0   0   0   0   0
LEWISTON       62  89  60  92  63  96 /  20   0   0   0   0   0
COLVILLE       54  83  53  85  55  87 /  20   0   0   0   0  10
SANDPOINT      53  77  50  80  52  84 /  30  10   0  10   0  10
KELLOGG        52  82  50  85  54  87 /  20  10   0  10   0   0
MOSES LAKE     59  85  55  89  57  91 /  20   0   0   0   0   0
WENATCHEE      59  83  59  86  61  90 /  20   0   0   0   0   0
OMAK           56  84  54  87  56  90 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

In the hours before

Local storm report, Jul 12, 5:33 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
533 PM PDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SE WARDEN             46.96N 119.03W
07/12/2006  E0.50 INCH       GRANT              WA   LAW ENFORCEMENT

            DIME SIZE HAIL

&&

RB
Local storm report, Jul 12, 5:34 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SE WARDEN             46.96N 119.03W
07/12/2006                   GRANT              WA   LAW ENFORCEMENT

            30-40 FOOT BARN BLOWN DOWN AND PAINT PEELED OFF HOUSES

&&

RB
Local storm report, Jul 12, 5:54 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
554 PM PDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     DAVENPORT               47.65N 118.15W
07/12/2006  E60 MPH          LINCOLN            WA   TRAINED SPOTTER

            WIND GUSTS EST AT 60 MPH WITH BLOWING DUST

&&

RB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:19 PM PDTSevere Thunderstorm WarningOTXBonner56 min
Jul 12, 7:30 PM PDTSevere Thunderstorm WarningOTXKootenai29 min
Jul 12, 5:05 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln55 min
Jul 12, 6:02 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.